Introduction: Chemotherapeutic agents are highly effective in the treatment of a range of cancers; however, they cause a variety of unwanted toxicities including diarrhea. The underlying pathology of oral and small intestinal mucositis has been well studied, although the mechanisms contributing to chemotherapy-induced diarrhoea (CD) are poorly understood. The primary aims of this study were to determine if the faecal microbes, of patients with CD were displaced from that of healthy controls to determine if faecal calprotectin increased during CD; and to determine if there were alterations in circulating matrix metalloproteinases, NFkB, IL-1beta and TNF.
Patients and Methods: 26 patients (13 males and 13 females) receiving chemotherapy for cancer were enrolled. Patients were requested to provide stool samples and blood samples at various times during their chemotherapy cycle. Stool samples were analysed using conventional culture techniques and quantitative real time PCR. ELISA kits were used to determine faecal calprotectin levels, levels of circulating matrix metalloproteinases and circulating NFkB, IL-1beta and TNF.
Main results: Culture analysis showed 75% of patients had a decreased anaerobic component of their microflora. The majority of patients with CD also showed decreases in Clostridium spp., Lactobacillus spp., Bifidobacterium spp., Bacteroides spp. and Enterococcus spp.. Increases were observed in E. coli and Staphylococcus spp.. A decrease in methanogenic archaea was observed. Faecal calprotectin levels were increased in 81.25% of patients with CD. Circulating MMP-3 and MMP-9 significantly increased following chemotherapy. Circulating levels of NFkB, IL-1beta and TNF were increased following chemotherapy, although this did not reach significance.
Conclusions: In this study we have demonstrated that CD is associated with marked changes in the intestinal microflora, methanogenic archaea, circulating matrix metalloproteinases and serum levels of, NFkB, IL-1beta and TNF. These changes may result in diminished bacterial functions within the gut, altering gut function and initiating intestinal damage, resulting in the onset of diarrhoea. More importantly, these changes may provide clinicians with a possible new biomarker of toxicity.